Discussions By Condition: I cannot get a diagnosis.

Are these symptoms serious, or should I just disregard them?

Posted In: I cannot get a diagnosis. 2 Replies
  • Posted By: drew.t
  • May 6, 2011
  • 06:39 AM

So, I have had a loss of appetite, fatigue, and nausea for about 4 days now, from the moment I wake up to the moment I go to bed. I was wondering if this has anything to do with my nightly tylenol pm usage? I know acetaminophen is harmful to the stomach, kidneys, and liver, and I have been taking three 500mg acetaminophen/25mg diphenhydramine pills every night, and breaking them in half to help it make me tired faster, hoping that increasing the surface area of the pill will make it dissolve faster. I've been doing this routine for about 6-8 months now. Is 1500mg acetaminophen per night enough to cause liver/kidney damage after 6-8 months? Come to think of it, it started one day when I had a terrible migraine (nothing new, I have a history of really bad migraines) and took 3 OTC migraine pills, each with 250mg acetaminophen/250mg aspirin/65mg caffeine. So I guess my question is:

Is this frequent use of tylenol a probable cause for my nausea, loss of appetite, and fatigue? And if so, is it serious?

Reply Flag this Discussion

2 Replies:

  • Loss of apatite, fatigue and nausea are indeed classic symptoms of an unhappy liver... 1500mg is not over the maximum daily limit for acetaminophen (which is 4000mg), but there are potentially sensitive subpopulations that may have problems with lower doses, and taking 1500mg all at once may be the problem. Also, any alcohol drank at any time during the day will greatly increase the toxic effect of tylenol even if it is not taken at the same time. Your body needs "cysteine" to break down the toxic components formed during acetaminophen metabolism, and if you haven't been eating well you may lack cysteine required for safe metabolism of acetaminophen. Eggs contain more cysteine than most any other food you might eat. Meat and fish is also high in cysteine. There is a supplement called NAC (N-Acetylcysteine) that will help your body deal with the acetaminophen also. Take it with some vitamin-C just before dinner for best results. The NAC will not reduce the effectiveness of the tylenol, or sleeping med, but just help your body to deal with the toxic metabolite of the tylenol. You might also try to get some of the sleeping medication (diphenhydramine?) without tylenol in it to reduce the amount of tylenol you are taking. Perhaps taking one sleeping pill and one 500mg tylenol might work just as well without the toxic effect. Be careful not to get too much of the diphenhydramine when you combine the pills. Livers are important! Best not to take chances with them. Good luck and GodSpeed to you.
    synesthesia 87 Replies Flag this Response
  • Like the poster above me said, fatigue, nausea, and loss of appetite are indeed symptoms of a liver problem. Although these symptoms are symptoms of many other common disorders, the clincher for liver failure was the fact that you said you took nightly acetometaphin, AKA Tylenol. Tylenol is, in fact, known to create serious liver damage, so be sure to build up anything that could restore liver function, and call your doctor.
    therarediseasenut 4 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.